Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 18, 2017, 2:13 PM EDT for Giles County, Virginia. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2017, 2:13 PM EDT (18:13 UTC)
- Expired
- Mar 18, 2017, 3:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
County Giles County, VA
The radar
The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 2:45 PM EDT | HAIL 0.25 | 5 Se Pearisburg, VA | |
| Mar 18, 2:45 PM EDT | HAIL 0.25 | 6 Nnw Radford, VA | |
| Mar 18, 3:10 PM EDT | HAIL 0.25 | 3 Nnw Blacksburg, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548
WWUS81 KRNK 181813
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT SAT MAR 18 2017
VAZ011-013-014-181900-
Giles-Pulaski-Montgomery-
213 PM EDT SAT MAR 18 2017
...SHOWERS AND POSSIBLY A THUNDERSTORM WILL AFFECT NORTHEASTERN
PULASKI...SOUTHERN GILES AND NORTHERN MONTGOMERY COUNTIES...
At 210 PM EDT, showers with a few rumbles of thunder extended from
Chapel to Bane. Movement was east at 30 mph.
Expect some heavy rain and possibly pea size hail that may cover the
ground.
Locations impacted include...
Blacksburg...
Pearisburg...
Narrows...
Pembroke...
and Newport.
This includes The following Location Virginia Tech.
LAT...LON 3730 8094 3732 8089 3733 8045 3732 8043
3733 8041 3733 8026 3722 8022 3719 8062
3721 8093 3729 8099
TIME...MOT...LOC 1812Z 268DEG 27KT 3728 8088 3727 8066
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 18, 12:17 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 18, 12:17 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1217 PM EDT Sat Mar 18 2017 .SYNOPSIS... An upper level area of low pressure and its associated cold front will cross the region from the west this afternoon before exiting this evening. High pressure will then follow the front for Sunday and Monday. A series of cold fronts will drop south across the area Tuesday into Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM EDT Saturday... Surface cold front remains west of the mountains this morning as things have continued to slow down ahead of the strong mid level shortwave that will rotate through the region later this afternoon. This should allow enough time for heating to take shape espcly east as downsloping westerly winds kick in behind the departing rainfall to the south early this morning. Latest short term guidance continues to show just enough modest surface based instability combined with some heating, and mid level cooling, to perhaps spark at least a band or two of broken low topped convection west early this afternoon. This before translating into the piedmont by late in the day where better moisture, increasing shear aloft over a weak surface wave may interact to result in a few stronger storms. Most solutions including the latest Cam Ensembles/HRRR and Rap continue to trend stronger so upped pops for the afternoon and included more isolated thunder mention west early on, and somewhat better coverage east after 19z. Stronger winds aloft could support gusty winds espcly east where parameters suggest an isolated severe threat piedmont. However lack of higher dewpoints and depth of the instability may tend to limit a more widespread threat with gustiness more in line with steep lapses and good momentum transfer due to the drier low levels with any of the showers. Kept temps generally similar to previous with enough expected insolation to produce 50s to near 60 mountains and into the 60s east. Previous discussion as of 450 AM EDT Saturday... Short wave tracking into northern Kentucky was triggering showers and a few thunderstorms across Tennessee and North Carolina. Radar trends since 2AM have been for decreasing coverage of precipitation over West Virginia and Virginia. Expect showers to diminish even across North Carolina by around 12Z/8AM. Then there will be a break before the next chance of precipitation. A cold front extended from a low in Michigan to northern Arkansas. This front will move east today and will be pushing off the Virginia coast this evening. HRRR indicated showers and isolated to scattered thunderstorms will develop ahead of the front from northeast Tennessee to southwest Virginia, while the RAP and other guidance had the precipitation developing just east of Lynchburg and Danville. With this spread in possible locations, have added a chance of precipitation across much of the area this afternoon. Upper low moving out of the great lakes will provide cooler air aloft today and therefore larger lapse rates, especially with any heating. Models showed CAPES around 400 J/Kg this afternoon with Lifted Index values as low as -4. Guidance also showed a large difference in solutions for maximum temperatures today. Since area will be in the warm sector for part of the day and some sun will break through later this morning have leaned toward warmer guidance which was well represented by the Hi-Resnmm and Hi-Resarw. Best advection of colder air will be late tonight. Pressure rises and cold air advection support gusty wind. Also tonight low level moisture remains banked up along the western slopes of the Appalachians. Temperatures will be cold enough for snow but lack of depth of moisture makes dendritic crystal growth more questionable. Liquid equivalent precipitation amounts remain less than one quarter inch. Snow accumulations of any consequence will be confined to Western Greenbrier County. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 330 AM EDT Saturday... An upper level low will track off the Virginia coast Sunday morning. Until this low departs, short waves tracking around it will bring upslope snow showers to western slopes of SE WV/SW VA through most of the morning. Once this low moves out to sea in the afternoon, a chilly surface high will build over the region and end northwest upslope snow showers. High temperatures Sunday will vary from the mid to upper 40s across the mountains to mid to upper 50s east into the piedmont. This high will be centered over the area Sunday night. Under mostly clear skies and light winds, temperatures will radiate down into the upper 20s to lower 30s. This area of high pressure will sink south to the Gulf Coast during the day Monday. Meanwhile, a warm front will track across the Ohio and Tennessee Valleys Monday and Monday night. By late in the day, this warm front and a lee trough will help bring in a few scattered showers across the mountains. Mountain showers may persist into the night as a cold front approaches the area from the north. The best chance for widespread showers will come Tuesday as the cold front moves over the region. Rainfall amounts should remain light Monday afternoon and night as high pressure blocks moisture from returning from the Gulf. Temperatures Monday will warm into the 60s and overnight remain mild in the 40s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 400 PM EDT Friday... The cold front should move from northwest to southeast over the CWA on Tuesday. Meanwhile, another upper level trough will dig southward from eastern Canada to bring colder air behind the frontal passage. If the cold air arrives quickly enough, it could change the rain to snow in the higher elevations of southeast West Virginia and the northwest North Carolina mountains by Tuesday night. Cold air advection will continue through Wednesday as a strong high pressure area builds southeastward from the Great Lakes. Once overhead by Wednesday night, expect another cold night with temperatures well below freezing. This high should slide eastward toward the coast on Thursday, and the numerical models hint that some wedging may occur east of the Blue Ridge. A warm front will also approach from the west due to a potent low pressure system over the northern Plains on Friday, so the CWA should break free of the wedge with good southwesterly flow and a building upper level ridge. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... As of 1215 PM EDT Saturday... Overall VFR has briefly returned to the region early this afternoon ahead of a cold front approaching from the west. Increasing moisture ahead of the boundary along with shower development likely to spell a return to MVFR at KBLF/KLWB by mid to late afternoon with overall VFR cigs holding elsewhere outside of any local convective development as a cold pool aloft also arrives. Most short term models showing the best potential for development across the mountains between 18Z/2PM and 20Z/5PM with coverage then heading/developing east through sunset. Therefore have slowed down shower trends a bit while adding more VCTS espcly east given latest HRRR showing a broken band of shra/tsra between KLYH/KDAN later this afternoon. Expect any convection to shift east of the region around 00z/8PM leaving MVFR cigs western mountains and mainly VFR elsewhere this evening. Upslope snow showers also develop after early this evening and continue at times for much of the night with MVFR ceilings and visibilities, including KBLF and perhaps KLWB. Ceilings at TAF sites east of the Blue Ridge should remain VFR under clear skies tonight with mainly VFR to ocnl MVFR cigs at KBCB/KROA with spillover upslope low clouds. May also see some flurries or snow shower bands slide out to around KBCB but wont include given uncertainty at this point. Winds will be gusty behind the front with gusts up to 30 knots along and west of the Blue Ridge from early this evening through early Sunday morning. Extended Aviation Discussion... High pressure building in on Monday should yield VFR all terminals to start the week. However moisture ahead of another cold front and associated weak low pressure may arrive by Monday night, with sub-VFR possible later Monday night mountains and all areas Tuesday into Tuesday night before improving conditions back to VFR take shape during Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...AMS/JH SHORT TERM...RCS LONG TERM...PW AVIATION...AMS/JH/WP
Hazardous weather outlook, Mar 18, 12:17 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 1217 PM EDT Sat Mar 18 2017 NCZ001-002-018-VAZ007-009>020-022-WVZ042>044-507-508-191630- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 1217 PM EDT Sat Mar 18 2017 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ023-024-032>035-043>047-058-059-191630- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 1217 PM EDT Sat Mar 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms will be possible this afternoon into early this evening ahead of a cold front arriving from the west. Damaging winds along with isolated large hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 18, 2:05 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT SAT MAR 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 1 W BLACKSBURG 37.23N 80.43W
03/18/2017 M0.25 INCH MONTGOMERY VA TRAINED SPOTTER
&&
JMORROWSpecial weather statement, Mar 18, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT SAT MAR 18 2017
VAZ011-013-014-181900-
Giles-Pulaski-Montgomery-
213 PM EDT SAT MAR 18 2017
...SHOWERS AND POSSIBLY A THUNDERSTORM WILL AFFECT NORTHEASTERN
PULASKI...SOUTHERN GILES AND NORTHERN MONTGOMERY COUNTIES...
At 210 PM EDT, showers with a few rumbles of thunder extended from
Chapel to Bane. Movement was east at 30 mph.
Expect some heavy rain and possibly pea size hail that may cover the
ground.
Locations impacted include...
Blacksburg...
Pearisburg...
Narrows...
Pembroke...
and Newport.
This includes The following Location Virginia Tech.
LAT...LON 3730 8094 3732 8089 3733 8045 3732 8043
3733 8041 3733 8026 3722 8022 3719 8062
3721 8093 3729 8099
TIME...MOT...LOC 1812Z 268DEG 27KT 3728 8088 3727 8066
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:54 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more | 21 min |
| Mar 17, 9:23 PM EDT | Special Weather Statement | RNK | Bland, Floyd, Franklin, Montgomery, Pulaski, Tazewell and 2 more | 22 min |
| Mar 18, 2:23 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 52 min |
| Mar 18, 2:25 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 65 min |
| Mar 18, 2:43 PM EDT | Special Weather Statement | RNK | Bedford, Roanoke, City of Roanoke, City of Salem | 62 min |
| Mar 18, 2:46 PM EDT | Special Weather Statement | RNK | Giles | 29 min |
| Mar 18, 2:59 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 31 min |
| Mar 18, 3:02 PM EDT | Special Weather Statement | RNK | Bland, Wythe | 58 min |
| Mar 18, 3:09 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, City of Lynchburg | 66 min |
| Mar 18, 3:21 PM EDT | Special Weather Statement | RNK | Craig | 24 min |
| Mar 18, 3:27 PM EDT | Special Weather Statement | RNK | Bedford | 18 min |
| Mar 18, 3:28 PM EDT | Special Weather Statement | RNK | City of Roanoke | 17 min |
| Mar 18, 3:33 PM EDT | Special Weather Statement | RNK | Giles | 12 min |
| Mar 18, 3:45 PM EDT | Special Weather Statement | RNK | Charlotte | 30 min |
| Mar 18, 3:50 PM EDT | Special Weather Statement | RNK | Bedford | 25 min |
| Mar 18, 3:55 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 35 min |
| Mar 18, 3:59 PM EDT | Special Weather Statement | RNK | Pittsylvania | 16 min |
| Mar 18, 4:15 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania | 60 min |
| Mar 18, 4:20 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 25 min |
| Mar 18, 5:07 PM EDT | Special Weather Statement | RNK | City of Danville | 8 min |
| Mar 18, 5:09 PM EDT | Special Weather Statement | RNK | Bedford | 36 min |
| Mar 18, 5:14 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 46 min |
| Mar 18, 5:43 PM EDT | Special Weather Statement | RNK | City of Roanoke | 32 min |
| Mar 18, 5:46 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 44 min |
| Mar 18, 6:08 PM EDT | Special Weather Statement | RNK | Halifax | 22 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.